South Dakota, 2018

Flash Flood and Hail in South Dakota, July 3 to 4, 2018

July 3 to 4, 2018 · NWS ABR · 8 events in 2 counties and zones

An isolated thunderstorm brought large hail and very heavy rains to parts of Hand and Faulk counties. The heavy rains brought more flash flooding to northern Hand county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought large hail and very heavy rains to parts of Hand and Faulk counties. The heavy rains brought more flash flooding to northern Hand county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 5:33 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 3, 5:33 PM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT Tue Jul 3 2018

VFR conditions are expected to prevail except in the vicinity of
thunderstorms. Strong winds and large hail will be possible with
any storms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ005-006-010-017-
     018-036-037-048-051.

MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 3, 12:23 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Local storm report, Jul 3, 12:33 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
133 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             1 N ORIENT              44.92N 99.09W
07/03/2018  E1.75 INCH       FAULK              SD   PUBLIC

            GOLF BALL SIZE HAIL, BUSTED CORN OFF AT
            STALKS, 2.5 INCHES RAIN.

&&

KS
Local storm report, Jul 3, 12:54 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
154 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TSTM WND GST     6 ENE SISSETON          45.69N 96.94W
07/03/2018  E50 MPH          ROBERTS            SD   PUBLIC

            BRIEF, VERY HEAVY RAIN AND A FEW MINUTES OF
            45 TO 50 MPH WIND GUSTS.

&&

NWS ABR
Local storm report, Jul 3, 12:56 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
156 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             ORIENT                  44.90N 99.09W
07/03/2018  E1.50 INCH       FAULK              SD   TRAINED SPOTTER

&&

KS
Local storm report, Jul 3, 1:17 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             TULARE                  44.74N 98.50W
07/02/2018  E1.00 INCH       SPINK              SD   PUBLIC

0815 PM     HAIL             TULARE                  44.74N 98.50W
07/02/2018  E1.25 INCH       SPINK              SD   TRAINED SPOTTER

0820 PM     FUNNEL CLOUD     1 SW TULARE             44.73N 98.52W
07/02/2018                   SPINK              SD   TRAINED SPOTTER

0847 PM     HAIL             5 NW HOUGHTON           45.82N 98.28W
07/02/2018  E1.00 INCH       BROWN              SD   PUBLIC

0905 PM     HAIL             7 NNE MILLER            44.62N 98.96W
07/02/2018  E0.88 INCH       HAND               SD   EMERGENCY MNGR

0940 PM     HAIL             9 N MILLER              44.65N 98.99W
07/02/2018  E1.50 INCH       HAND               SD   EMERGENCY MNGR

0949 PM     HEAVY RAIN       SPINK COLONY            44.75N 98.29W
07/02/2018  M2.25 INCH       SPINK              SD   PUBLIC

            NO HAIL, LIGHT WIND.

1000 PM     HAIL             7 ESE POLO              44.72N 98.99W
07/02/2018  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

1004 PM     HAIL             7 WNW BURDETTE          44.73N 98.94W
07/02/2018  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

1027 PM     HAIL             3 NW BURDETTE           44.73N 98.86W
07/02/2018  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

1045 PM     HAIL             6 NW WILLOW LAKE        44.69N 97.72W
07/02/2018  E1.00 INCH       CLARK              SD   PUBLIC

            QUARTER SIZE HAIL, GUSTY WINDS, SHREDDED
            CORN AND BEANS, 2.75" RAIN.

1109 PM     HAIL             3 NE VIENNA             44.73N 97.46W
07/02/2018  E0.88 INCH       HAMLIN             SD   PUBLIC

            HEAVY RAIN AND 30 MPH WIND.

1144 PM     HAIL             6 WNW BURDETTE          44.73N 98.93W
07/02/2018  M2.50 INCH       HAND               SD   PUBLIC

1239 AM     HAIL             1 N ORIENT              44.92N 99.09W
07/03/2018  E1.75 INCH       FAULK              SD   PUBLIC

            GOLF BALL SIZE HAIL, BUSTED CORN OFF AT
            STALKS, 2.5 INCHES RAIN.

1240 AM     HAIL             ORIENT                  44.90N 99.09W
07/03/2018  E1.50 INCH       FAULK              SD   TRAINED SPOTTER

1240 AM     HAIL             3 SW POLO               44.75N 99.15W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

            QUARTER SIZE HAIL, 8.5 INCHES OF RAIN
            (MEASURED IN 4 INCH GAUGE), SEVERAL ROADS
            WASHED OUT, AND AS OF TUESDAY AFTERNOON
            THERE WAS NO WAY TO DRIVE IN AND OUT OF THE
            FARM.

0100 AM     HAIL             3 SSW POLO              44.74N 99.13W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

            CORN CROP ALSO FLATTENED/STRIPPED. WIND
            ESTIMATED AT 60 MPH.

0200 AM     HAIL             7 ENE POLO              44.80N 98.98W
07/03/2018  E1.50 INCH       HAND               SD   PUBLIC

            WIND GUSTS ESTIMATED AT 50 MPH.

0200 AM     FLASH FLOOD      5 ENE BURDETTE          44.74N 98.71W
07/03/2018                   HAND               SD   PUBLIC

            TOWNSHIP AND COUNTY ROADS WITH WATER OVER
            THEM. MEASURED RAINFALL AFTER EVENT WAS 7.50
            INCHES.

0230 AM     FLASH FLOOD      3 SSW POLO              44.74N 99.13W
07/03/2018                   HAND               SD   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            SSW POLO. 11 INCHES OF RAIN MEASURED FROM A
            KELO-LAND RAIN GAUGE, FROM ABOUT 930 PM CDT
            MONDAY NIGHT THROUGH ABOUT 230 AM CDT
            TUESDAY. ROADS ARE ALL UNDER WATER.

0300 AM     HAIL             3 N ONAKA               45.23N 99.47W
07/03/2018  E1.00 INCH       FAULK              SD   PUBLIC

            DAMAGED BEAN CROP AND PEELED PAINT OF A
            BUILDING.

0600 AM     HEAVY RAIN       CASTLEWOOD              44.73N 97.03W
07/03/2018  M1.51 INCH       HAMLIN             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLWS2, CASTLEWOOD.

0628 AM     TSTM WND GST     10 W LONG LAKE          45.88N 99.41W
07/03/2018  M55 MPH          MCPHERSON          SD   MESONET

            RADAR ESTIMATED TIME.

0629 AM     TSTM WND GST     EUREKA                  45.77N 99.62W
07/03/2018  M54 MPH          MCPHERSON          SD   MESONET

0700 AM     FLASH FLOOD      POLO                    44.78N 99.11W
07/03/2018                   HAND               SD   EMERGENCY MNGR

            FLASH FLOODING WITH STORMS IN THE POLO AREA
            THROUGH THE NIGHT AND EARLY MORNING HOURS.
            POLO SUBSTATION EXPERIENCED FLOODING AND THE
            TOWN WAS OUT OF POWER. WATER WAS BEGINNING
            TO RECEDE EARLY TUESDAY MORNING.

0700 AM     HEAVY RAIN       HIGHMORE 12 N           44.70N 99.41W
07/03/2018  M1.05 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION SD-HY-1, HIGHMORE 12 N.

0700 AM     HEAVY RAIN       4 W ROCKHAM             44.90N 98.90W
07/03/2018  M2.10 INCH       FAULK              SD   COCORAHS

            COCORAHS STATION SD-FK-3, 4 W ROCKHAM.

0715 AM     HEAVY RAIN       EUREKA 13 ENE           45.88N 99.41W
07/03/2018  M1.06 INCH       MCPHERSON          SD   MESONET

            MESONET STATION LLKS2, EUREKA 13 ENE.

0800 AM     HEAVY RAIN       HAYTI                   44.66N 97.21W
07/03/2018  M2.25 INCH       HAMLIN             SD   COCORAHS

            COCORAHS STATION SD-HM-1, HAYTI.

0800 AM     HEAVY RAIN       HAYTI 1 W               44.66N 97.23W
07/03/2018  M2.03 INCH       HAMLIN             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION HYTS2, HAYTI 1 W.

0800 AM     HEAVY RAIN       2 NNE HENRY             44.91N 97.45W
07/03/2018  M1.09 INCH       CODINGTON          SD   PUBLIC

0800 AM     HEAVY RAIN       2 W TULARE              44.74N 98.55W
07/03/2018  E6.00 INCH       SPINK              SD   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 W
            TULARE: GAUGE OVERFLOWED AFTER 6".

0857 AM     HEAVY RAIN       REDFIELD                44.87N 98.52W
07/03/2018  E1.25 INCH       SPINK              SD   PUBLIC

0900 AM     HEAVY RAIN       SPINK COLONY            44.75N 98.29W
07/03/2018  E3.80 INCH       SPINK              SD   PUBLIC

0901 AM     HEAVY RAIN       POLO                    44.78N 99.11W
07/03/2018  E7.00 INCH       HAND               SD   PUBLIC

0902 AM     HEAVY RAIN       6 N BURDETTE            44.79N 98.81W
07/03/2018  E5.00 INCH       HAND               SD   PUBLIC

0903 AM     HEAVY RAIN       3 NW SPOTTSWOOD         44.68N 98.54W
07/03/2018  M3.53 INCH       SPINK              SD   CO-OP OBSERVER

0907 AM     HEAVY RAIN       8 SSE ZELL              44.79N 98.67W
07/03/2018  E5.50 INCH       SPINK              SD   PUBLIC

0935 AM     TSTM WND GST     SISSETON MUNI AP        45.67N 97.00W
07/03/2018  M66 MPH          ROBERTS            SD   ASOS

            CORRECTS PREVIOUS REPORT FROM SISSETON MUNI
            AP. ASOS STATION 8D3, SISSETON MUNI AP.

0935 AM     HEAVY RAIN       SISSETON                45.66N 97.05W
07/03/2018  M1.00 INCH       ROBERTS            SD   EMERGENCY MNGR

            FELL WITHIN 30 MINUTES.

1005 AM     TSTM WND GST     6 ENE SISSETON          45.69N 96.94W
07/03/2018  E50 MPH          ROBERTS            SD   PUBLIC

            BRIEF, VERY HEAVY RAIN AND A FEW MINUTES OF
            45 TO 50 MPH WIND GUSTS.

1015 AM     HEAVY RAIN       ESTELLINE               44.58N 96.90W
07/03/2018  M1.40 INCH       HAMLIN             SD   TRAINED SPOTTER

1135 AM     HEAVY RAIN       4 W FAULKTON            45.03N 99.21W
07/03/2018  E1.80 INCH       FAULK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Special weather statement, Jul 3, 5:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
656 PM CDT TUE JUL 3 2018

SDZ017-037-040045-
Hand SD-Faulk SD-
656 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 12 miles south of Faulkton, moving northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Orient and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4474 9908 4480 9925 4498 9909 4490 9891
TIME...MOT...LOC 2356Z 209DEG 11KT 4485 9907

Wise
Special weather statement, Jul 3, 6:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
709 PM CDT TUE JUL 3 2018

SDZ017-037-040115-
Hand SD-Faulk SD-
709 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND CENTRAL
FAULK COUNTIES UNTIL 815 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Orient, or 8 miles southwest of Faulkton, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Faulkton, Cresbard, Orient, Norbeck and Burkmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4524 9914 4515 9887 4482 9916 4487 9932
      4490 9932 4490 9939 4524 9922
TIME...MOT...LOC 0009Z 205DEG 17KT 4493 9924

Dorn

The radar

The Aberdeen radar (KABR), 88 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Hand

When
July 3, 6:15 PM CST
Where
Hand County, 4.17 mi N of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.840, -99.110

Hail, Faulk

When
July 3, 6:25 PM CST
Where
Faulk County, 0.49 mi W of Orient
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -99.090

Hail, Faulk

When
July 3, 7:30 PM CST
Where
Faulk County, 1.47 mi NNW of Orient
Measured
1.5 in hail
Reported by
Public
Coordinates
44.920, -99.090

Hail, Hand

When
July 3, 8:45 PM CST
Where
Hand County, 1.63 mi ENE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -99.070

Flash Flood, Hand

When
July 3, 9:00 PM CST to July 4, 3:00 AM CST
Where
Hand County, 7.61 mi NE of Polo to 8.65 mi NE of Polo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.850, -98.980

Rainfall from the night before along with additional rainfall from this storm brought more flash flooding to parts of northern Hand county.

Hail, Faulk

When
July 3, 9:05 PM CST
Where
Faulk County, 0.49 mi W of Orient
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
44.900, -99.090

Hail, Faulk

When
July 3, 9:35 PM CST
Where
Faulk County, 4.42 mi ESE of Burkmere
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -99.240

Hail, Faulk

When
July 3, 10:15 PM CST
Where
Faulk County, 3.2 mi SW of Millard
Measured
2 in hail
Reported by
Public
Coordinates
45.120, -99.250

Large hail damaged many acres of corn and beans.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774744, 774745, 774746, 774747, 774743, 774748, 774749, 774750.